Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 29, NWS Melbourne, FL

May 23, 2008Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 23, 2008, 11:05 PM EDT for Brevard County, Florida. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2008, 11:05 PM EDT (03:05 UTC)
Expired
May 23, 2008, 11:30 PM EDT
In force
25 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 39 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 11:15 PM EDTTSTM WND GST 764 Sse Kennedy Space Cen, FL66 KNOT/76 MPH WIND GUST AT CAPE WIND TOWER 803 AT HEIGHT OF 54 FEET.
May 23, 11:21 PM EDTTSTM WND DMGMerritt Island, FLLARGE TREE DOWN BLOCKING ROAD AT 2166 NORTH TROPICAL TRAIL.
May 23, 11:25 PM EDTTSTM WND DMGCocoa, FLPOWER LINES DOWN BLOCKING THE ROAD AT 5800 NORTH US HIGHWAY 1.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 3.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
827 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 240305
SVRMLB
FLC009-240330-
/O.NEW.KMLB.SV.W.0029.080524T0305Z-080524T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1105 PM EDT FRI MAY 23 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BREVARD COUNTY IN FLORIDA.

* UNTIL 1130 PM EDT

* AT 1059 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS   OF 60 MPH.  THIS STORM WAS LOCATED NEAR PORT SAINT JOHN AND 
SHARPES...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  KENNEDY SPACE CENTER...CAPE CANAVERAL AND PORT CANAVERAL

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2852 8049 2843 8049 2837 8056 2834 8058
      2838 8086 2856 8085 2857 8053
TIME...MOT...LOC 0305Z 278DEG 22KT 2846 8074

$$

15
2 follow-up statements
000 
WWUS52 KMLB 240312
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1111 PM EDT FRI MAY 23 2008

FLC009-240330-
/O.CON.KMLB.SV.W.0029.000000T0000Z-080524T0330Z/
BREVARD FL-
1111 PM EDT FRI MAY 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR NORTHERN BREVARD COUNTY...

AT 1111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SHARPES...MOVING EAST 
AT 25 MPH. THIS STORM WILL ALSO CONTAIN FREQUENT TO EXCESSIVE 
LIGHTNING.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MERRITT ISLAND...CAPE CANAVERAL...JETTY PARK AND PORT CANAVERAL

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2852 8049 2843 8049 2837 8056 2834 8058
      2838 8086 2856 8085 2857 8053
TIME...MOT...LOC 0311Z 278DEG 22KT 2845 8070

$$

15
000 
WWUS52 KMLB 240331
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 PM EDT FRI MAY 23 2008

FLC009-240340-
/O.EXP.KMLB.SV.W.0029.000000T0000Z-080524T0330Z/
BREVARD FL-
1130 PM EDT FRI MAY 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BREVARD COUNTY HAS
EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM 
THAT PROMPTED THE WARNING HAD WEAKENED. THE STRONG STORM WAS MOVING 
ACROSS THE BANANA RIVER TOWARD CAPE CANAVERAL AND PORT CANAVERAL.

THIS STORM WILL CONTINUE TO PRODUCE VERY HEAVY RAIN...FREQUENT 
LIGHTNING AND GUSTY WIND TO 45 MPH AS IT MOVES TOWARD THE COAST.
IF YOU ARE IN THE PATH OF THIS STORM...HEAD INDOORS INTO A STURDY 
STRUCTURE.

LAT...LON 2852 8049 2843 8049 2837 8056 2834 8058
      2838 8086 2856 8085 2857 8053
TIME...MOT...LOC 0330Z 278DEG 22KT 2843 8057

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:00 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 23, 9:00 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
900 PM EDT FRI MAY 23 2008

.DISCUSSION...

...SCATTERED/NUMEROUS SHOWERS/STORMS SATURDAY THEN DRYING...

CURRENTLY-TONIGHT...IMPULSE PULLING EAST OF THE AREA ALONG WITH MOST
CONVECTION.  OUTFLOW BOUNDARIES OVER LAND HAVE BEEN INITIATING SOME
SMALLER AREAS OF CONVECTION WHERE POCKETS OF INSTABILITY LINGER.
THIS ACTIVITY WILL DIMINISH BEFORE MIDNIGHT.

WATER VAPOR LOOP SHOWS DRYING ALOFT WORKING IN BEHIND IMPULSE SO
MID/HIGH CLOUDS WILL CLEAR OUT.  NEXT UPSTREAM SHORTWAVE TROUGH
SHOULD START TO SPREAD SOME MID/HIGH CLOUDS BACK ACROSS THE AREA
LATE.  WITH SOME RAIN WETTING AND A PERIOD OF MOSTLY CLEAR SKIES
WILL HAVE TO WATCH FOR SOME LOW STRATUS OR FOG.  THE GFS SHOWS 925
MB WESTERLY WINDS INCREASING TO 15 KNOTS IN THE NORTH.  SOUTHERN
AREAS SHOULD HAVE BOUNDARY LAYER FLOW LESS THAN 10 KNOTS...AND THE
GREATEST RAIN WETTING OCCURRED THERE.  PLAN TO PULL SMALL POPS FROM
THE OVERNIGHT PART OF THE FORECAST AND PUT IN PATCHY FOG.

SATURDAY (PREVIOUS DISCUSSION)...SHORTWAVE WILL PUSH OFF SE U.S.
COAST WITH SURFACE LOW FORMATION OFF THE GA/SC COAST. WESTERLY WIND
COMPONENT WILL PERSIST BUT WILL BEGIN TO SEE A SHIFT TO NORTHERLY
COMPONENT LATE IN THE DAY WITH BACK DOOR FRONT REACHING THE NE
FRINGES. MOISTURE WILL REMAIN DEEP SO SHOWER/STORM CHANCES WILL
REMAIN ON THE HIGH SIDE.

&&

.AVIATION...ISOLATED SHOWERS/LIGHTNING STORMS WILL DIMINISH BEFORE
04Z THEN EXPECT A PERIOD OF MOSTLY CLEAR SKIES.  THIS SHOULD ALLOW
FOR SOME PATCHY FOG...EVEN THOUGH GFS AND LAMP MOS ARE NOT SHOWING
ANY FOG OR LOW CEILINGS.  RIGHT NOW WE ARE ONLY CALLING FOR 3-5SM
BR...BUT WILL HAVE TO WATCH OUT FOR LOWER VISIBILITIES...ESPECIALLY
ACROSS SOUTH PARTS WHERE BOUNDARY LAYER WINDS WILL BE LIGHTER AND
RAIN WETTING WAS THE GREATEST.

EXPECT DAYTIME HEATING AND FRONTAL MOISTURE WILL IGNITE SCATTERED TO
NUMEROUS SHOWERS/STORMS ON SAT AND EXPECT SOME WILL BECOME STRONG.

&&

.MARINE...SOME QUITE STRONG STORMS PUSHED OFFSHORE THIS EVENING. ONE
PRODUCED FREQUENT LIGHTNING AND MOVED OVER 41009...LUCKILY IT IS
STILL TRANSMITTING DATA  THERE ARE NO WIND/SEA CONCERNS THROUGH SAT
WITH WEST WINDS AT 10 KNOTS OR LESS.  THE WAVE WATCH IS SHOWING 1
FOOT SEAS AT 41009.  THE MAIN CONCERN WILL BE STORMS MOVING OFFSHORE
AHEAD OF FRONTAL BOUNDARY THAT WILL DROP THROUGH SAT NIGHT.  STORMS
WILL BE MOVING SOUTHEAST AND SOME WILL PRODUCE STRONG WIND GUSTS AND
FREQUENT LIGHTNING.

&&

.FIRE WEATHER (PREVIOUS DISCUSSION)...HIGHER MOISTURE AND PRECIP
CHANCES BEFORE FRONTAL PASSAGE WILL KEEP RH VALUES FROM REACHING
CRITICAL THRESHOLDS THROUGH SAT. EVEN AFTER FRONT PUSHES THROUGH AND
DRIER AIR MOVES IN...WINDS WILL QUICKLY BECOME NELY SUN/MON SO
CRITICAL THRESHOLDS NOT ANTICIPATED BUT WILL WATCH TRENDS THROUGH
SUBSEQUENT RUNS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...LASCODY
RADAR...VOLKMER
Hazardous weather outlook, May 23, 6:09 AM EDT, 16 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
609 AM EDT FRI MAY 23 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-232200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
609 AM EDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AN UPPER LEVEL DISTURBANCE MOVING EAST ALONG THE GULF COAST WILL
BRING INCREASED INSTABILITY TO CENTRAL FLORIDA TODAY. COMBINED
WITH SOME MORE HEATING THAN YESTERDAY AND THE PRESENCE OF THE EAST
COAST SEA BREEZE BOUNDARY...WE EXPECT A HIGH COVERAGE OF RAIN AND
LIGHTNING STORMS TO DEVELOP NORTH OF ORLANDO LATER THIS AFTERNOON.
MORE SCATTERED LIGHTNING STORMS ARE EXPECTED SOUTH OF ORLANDO.
CONDITIONS WILL BE FAVORABLE FOR HEAVY RAIN AND DOWNBURST WINDS OF
40 TO 50 MPH. AN ISOLATED SEVERE STORM WITH DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE. STORM MOVEMENT WILL BE TOWARD THE
EAST AT 15 TO 20 MPH.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED TO NUMEROUS LIGHTNING STORMS ARE EXPECTED TO MOVE
OFFSHORE MAINLY FROM MID AFTERNOON TO EARLY EVENING. STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 35 KNOTS ON THE
INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS...MAINLY NORTH OF
COCOA BEACH.

...FIRE WEATHER IMPACT...
THERE EXISTS A FIRE DANGER FROM THE COMBINATION OF HIGH DROUGHT
INDICES AND THE THREAT FOR CLOUD TO GROUND LIGHTNING STRIKES AND
STRONG WIND GUSTS FROM THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED STORMS WILL BRING THE THREAT FOR CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS AGAIN SATURDAY AFTERNOON. THE RIP
CURRENT RISK WILL INCREASE SUNDAY THROUGH TUESDAY AS LONG PERIOD
SWELLS ARRIVE IN THE AREA. WINDS AND SEAS WILL INCREASE TO
HAZARDOUS LEVELS SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY

In the hours before

Local storm report, May 23, 6:02 PM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
602 PM EDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             PALM BAY                27.99N 80.66W
05/23/2008  M0.50 INCH       BREVARD            FL   TRAINED SPOTTER

            SKYWARN SPOTTER IN NE PALM BAY REPORTED MARBLE-SIZED
            HAIL.

0554 PM     HAIL             PALM BAY                27.99N 80.66W
05/23/2008  M0.70 INCH       BREVARD            FL   TRAINED SPOTTER

            SKYWARN SPOTTER NEAR PORT MALABAR BLVD AND US 1 REPORTED
            DIME-SIZED HAIL.

&&

JRC
Special weather statement, May 23, 6:06 PM EDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
606 PM EDT FRI MAY 23 2008

FLZ047-232215-
SOUTHERN BREVARD COUNTY-
606 PM EDT FRI MAY 23 2008

...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN BREVARD COUNTY...

AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS NEAR GRANT AND FLORIDANA BEACH...MOVING EAST AT 20 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS TO 35 MPH. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY
PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS.
MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

MRV
Special weather statement, May 23, 9:16 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
916 PM EDT FRI MAY 23 2008

FLZ046-141-147-240145-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-SEMINOLE-
916 PM EDT FRI MAY 23 2008

...STRONG THUNDERSTORMS ACROSS SEMINOLE COUNTY...

AT 916 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER SEMINOLE COUNTY MOVING EAST AT 25 MPH.

THESE STORMS WILL AFFECT...
LONGWOOD...
SANFORD...
LAKE JESSUP...
WINTER SPRINGS...
OVEIDO...
AND GENEVA.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW
AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES. THIS STORM WILL ALSO BE
CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...DEFINED AS 12 OR
MORE CLOUD TO GROUND STRIKES PER MINUTE. SEEK SHELTER IN AN ENCLOSED
BUILDING OR HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN
PARKS...ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE
DANGERS OF LIGHTNING.

VERY HEAVY RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

15
Local storm report, May 23, 9:29 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
929 PM EDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             CASSELBERRY             28.66N 81.32W
05/23/2008  E0.50 INCH       SEMINOLE           FL   TRAINED SPOTTER

&&

JRC
Special weather statement, May 23, 9:35 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
935 PM EDT FRI MAY 23 2008

FLZ046-240200-
SEMINOLE-
935 PM EDT FRI MAY 23 2008

...STORMS WITH EXCESSIVE LIGHTNING OVER SEMINOLE COUNTY...

AT 935 PM EDT...LIGHTNING DETECTION EQUIPMENT AT THE NATIONAL WEATHER
SERVICE INDICATED A STORM WITH EXCESSIVE LIGHTNING OVER CENTRAL
SEMINOLE COUNTY. THE STORM WAS MOVING EAST AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED
AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS OFFER NO PROTECTION FROM
THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

BOATERS ON INLAND LAKES ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.

VERY HEAVY RAINFALL CAN ALSO BE EXPECTED...CAUSING TEMPORARY PONDING
ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

15
Special weather statement, May 23, 10:56 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1056 PM EDT FRI MAY 23 2008

FLZ147-240330-
NORTHERN BREVARD COUNTY-
1056 PM EDT FRI MAY 23 2008

...STRONG THUNDERSTORMS AFFECTING NORTHERN BREVARD COUNTY...

AT 1056 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEAR PORT SAINT JOHN AND TITUSVILLE...MOVING EAST AT 25
MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE CANAVERAL
GROVES...SHARPES...MERRITT ISLAND NATIONAL WILDLIFE REFUGE...CAPE
CANAVERAL AND COCOA BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS TO 40 MPH. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:06 PM EDTSpecial Marine WarningMLB114 min
May 23, 11:39 PM EDTSevere Thunderstorm WarningMLBBrevard, Osceola40 min
May 24, 2:38 PM EDTSpecial Marine WarningMLB97 min
May 24, 3:22 PM EDTSevere Thunderstorm WarningMLBIndian River29 min
May 24, 3:45 PM EDTSpecial Marine WarningMLB2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.